Alert archive / Nevada / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Aug 6, 2017, 2:48 AM PDT for 4 counties in California; 7 counties in Nevada. It took effect at Aug 6, 2017, 12:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2017, 2:48 AM PDT (09:48 UTC)
- In effect from
- Aug 6, 2017, 12:00 PM PDT
- Expired
- Aug 6, 2017, 9:03 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
361 WGUS65 KREV 060948 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 248 AM PDT Sun Aug 6 2017 CAZ070-071-NVZ001-003>005-070000- /O.NEW.KREV.FF.A.0003.170806T1900Z-170807T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 248 AM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH 10 PM THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for portions of northeast California and Nevada, including the following areas, in northeast California, Lassen-Eastern Plumas-Eastern Sierra Counties and Surprise Valley California. In Nevada, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties, Northern Washoe County, and Western Nevada Basin and Range including Pyramid Lake. * From noon PDT today through 10 PM this evening * Low pressure over northern California combined with widespread moisture will lead to thunderstorm development this afternoon and evening over northeast California and western Nevada. Storms today will be capable of producing very heavy rainfall with the potential for flash flooding and debris flows. * Steep terrain and recently burned areas from wildfires will be especially at risk for flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
2 follow-up statements
914 WGUS65 KREV 061954 FFAREV Flood Watch National Weather Service Reno NV 1254 PM PDT Sun Aug 6 2017 CAZ070-071-NVZ001-003>005-070500- /O.CON.KREV.FF.A.0003.000000T0000Z-170807T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 1254 PM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... The Flash Flood Watch continues for * Portions of northeast California and Nevada, including the following areas, in northeast California, Lassen-Eastern Plumas-Eastern Sierra Counties and Surprise Valley California. In Nevada, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties, Northern Washoe County, and Western Nevada Basin and Range including Pyramid Lake. * Until 10 PM PDT this evening * Low pressure over northern California combined with widespread moisture will lead to thunderstorm development this afternoon and evening over northeast California and western Nevada. Storms today will be capable of producing very heavy rainfall with the potential for flash flooding and debris flows. * Steep terrain and recently burned areas from wildfires will be especially at risk for flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
787 WGUS65 KREV 070403 FFAREV Flood Watch National Weather Service Reno NV 903 PM PDT Sun Aug 6 2017 CAZ070-071-NVZ001-003>005-070515- /O.CAN.KREV.FF.A.0003.000000T0000Z-170807T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- 903 PM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeast California and Nevada has been cancelled. Additional light to moderate is possible east of Fallon and north of a line from Gerlach to Lovelock tonight...but this rain is not expected to cause flooding. Showers and thunderstorms are possible again Monday and could produce brief heavy rain. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 6, 2:46 AM PDT, 2 minutes earlier.
Area forecast discussion, Aug 6, 2:46 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
246 AM PDT Sun Aug 6 2017
.SYNOPSIS...
For today through midweek, low pressure stalling over northern
California will produce thunderstorms with heavy rainfall possible.
A few storms could become severe and produce flash flooding today.
Drier weather returns returns later in the week. Temperatures
will remain slightly below average through Wednesday, followed by
some warming.
&&
.SHORT TERM...
Yesterday some limiting factors including widespread cloud cover
and an upper level cap led to less intense thunderstorms and
rainfall rates not heavy enough for flash flooding. However, for
today these limitations are less likely to get in the way,
resulting in a notably more active thunderstorm day. Current area
of showers with embedded thunder over northwest and west central
NV is expected to linger into the morning, while elsewhere
clearing skies with a very moist and unstable environment will set
the stage for scattered to widespread shower and thunderstorm
development. Confidence is higher for strong storms with a few
severe cells possible, along with the potential for flash flooding
so we will issue a Flash Flood Watch for this afternoon and
evening in all areas except the Sierra zones. We are excluding the
Sierra from the watch as southwest mid level flow should kick
most activity out of Mono-Alpine counties and the Tahoe basin
relatively quickly. An area of light to moderate rain showers with
embedded thunder may continue overnight over northwest and west
central NV.
For Monday and Tuesday, this low is still projected to stall over
northern CA, leading to additional rounds of showers and
thunderstorms each day, with weaker activity lingering overnight
mainly north of a Susanville-Fallon line. While any portion of
the region could receive some strong storms with heavy rain, the
best potential for more intense and longer duration storms looks
to be targeting northeast CA and far northwest NV, which will be
closer to the enhanced forcing associated with the upper low
center. MJD
.LONG TERM...Wednesday through next weekend...
The transition to a drier southwest flow will be underway by the
mid week period. Models and their ensembles in good agreement with
this pattern for a weak trough off the coast with riding over the
Rockies. A slow drying trend will take place with convection
being reduced each day. It is still possible areawide for
Wednesday, but becoming more isolated. By Friday, the only storms
that could remain will be near the Oregon border and possibly over
Mineral County. It is expected to be dry next weekend at this
time.
There are no decent short wave embedded in the flow, and the flow
overall will be light. Winds will be more of a typical zephyr, and
may be on the lighter side of those zephyr-type winds.
Temperatures will gradually warm as the moisture shunts eastward.
Highs in the 90s for Western NV and the upper 70s to 80s for the
Sierra look to be likely. This is a few degrees above average for
mid August, but nothing out of the ordinary. In fact, it may not
feel that hot given the overall heat of the past 2 months.
Wallmann
&&
.AVIATION...
Scattered thunderstorms are expected today Tuesday. A few storms
could produce extreme outflow winds, heavy rain, and large hail,
and many storms are likely to have hail up to 3/4" in diameter and
wind gusts to 40 kts. All terminals will have a threat of storms
and the peak times will be 20-23Z for KMMH-KTVL- KTRK and 22-02Z
for KCXP and KRNO.
Haze and smoke are not expected to be much of an issue the next few
days as the flow will keep it to the north. That, and the rainfall
and storms will help to precipitate out much of the particulates.
Wallmann
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from noon PDT today through this evening
NVZ001-003>005.
CA...Flash Flood Watch from noon PDT today through this evening
CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:17 PM PDT | Special Weather Statement | REV | Alpine | 58 min |
| Aug 6, 12:11 PM PDT | Special Weather Statement | REV | Alpine, Lassen, Mono | 79 min |
| Aug 6, 4:21 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Sierra | 39 min |
| Aug 5, 7:28 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Storey | 92 min |
| Aug 6, 12:37 PM PDT | Special Weather Statement | REV | Lyon | 23 min |
| Aug 6, 2:05 PM PDT | Special Weather Statement | REV | 40 min | |
| Aug 6, 3:24 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Aug 6, 3:38 PM PDT | Special Weather Statement | REV | Storey | 37 min |
| Aug 6, 3:55 PM PDT | Special Weather Statement | REV | Storey | 35 min |
| Aug 6, 4:13 PM PDT | Flash Flood Warning | REV | Washoe | 3 hr |
| Aug 6, 4:30 PM PDT | Areal Flood Advisory | REV | Churchill, Washoe | 2 hr |
| Aug 6, 4:50 PM PDT | Special Weather Statement | REV | Washoe | 85 min |
Nearby
Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.